Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Is it normal to cough up light brown mucus a couple days after surgery?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 10917 Questions
Is it normal to cough up a small amount of light brown mucus a couple days after surgery?
I was wondering if this happened due to anethesia and the tube that is inserted at surgery.
Posted Wed, 2 Jan 2013 in Lung and Chest disorders
Answered by Dr. Michelle Gibson James 2 hours later
Hi, thanks for using healthcare magic

Complications of intubation can be divided into those that occur during the procedure and those that are experienced after intubation has been completed.
One of the potential complications of endotracheal intubation is damage to the soft tissues at back of the throat such as the pharynx, larynx, epigiottis .
As a result of this minor damage a person may see blood tinged (the brown appearance) mucus.
It should resolve within a week of the procedure.

If it doesn't or it worsens, which would be unusual then you may want to consider visiting your doctor for an assessment.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor